Alert archive / Iowa / River Flood Warnings in 2008

River Flood Warning 40, NWS Des Moines, IA

April 19, 2008Black Hawk County, Iowa

NWS Des Moines, IA issued this river flood warning at Apr 19, 2008, 11:49 AM CDT for Black Hawk County, Iowa. It took effect at Apr 20, 2008, 1:00 AM CDT. It was in force for 53 hr.

The area

The counties it named.

The facts

Issued
Apr 19, 2008, 11:49 AM CDT (16:49 UTC)
In effect from
Apr 20, 2008, 1:00 AM CDT
Expired
Apr 22, 2008, 6:18 AM CDT
In force
53 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

County Black Hawk County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cedar River at Cedar Falls (CEDI4).

Action stage
85 ft
Minor stage
89 ft
Moderate stage
92 ft
Major stage
94 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05463050, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Apr 19, 7:20 AM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Apr 19, 7:20 AM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
720 AM CDT SAT APR 19 2008

...UPDATED FOR AVIATION DISCUSSION...

.SHORT TERM...TODAY
MAIN SHORT TERM ISSUE WILL BE DEALING WITH THE DEPARTURE OF THE
UPPER LOW. LOW CLOUDS AND SCATTERED SHOWERS EXPECTED TO PERSIST THIS
MORNING AS CYCLONIC FLOW PERSISTS ON BACKSIDE OF LOW. HOWEVER...THE
LOW WL DRIFT GRADUALLY EAST WITH ITS INFLUENCE DIMINISHING THROUGH
THE DAY. HAVE CUT BACK ON POPS DURING THE AFTERNOON AND STARTED SOME
CLEARING IN THE FAR WEST BY LATE IN THE AFTERNOON. HAVE UNDERCUT
GUIDANCE TEMPS GIVEN THE EXTENSIVE CLOUD COVER DURING THE DAY ALONG
WITH SOME LIGHT PCPN THIS MORNING.

.LONG TERM...TONIGHT THROUGH WEDNESDAY
ONCE LOW PRESSURE SYSTEM EXITS THIS EVENING RIDGING WILL BUILD
OVERHEAD...RESULTING IN A DROP IN WIND SPEEDS ALONG WITH GRADUAL
CLEARING. THIS WILL BRING FOG TO THE AREA IN THE EARLY MORNING HOURS
SUNDAY. COVERAGE DIFFICULT TO PIN DOWN AS THERE IS STILL SOME
UNCERTAINTY IN FORECAST OF LOW LEVEL CLOUDINESS...HOWEVER AREAS OF
FOG SEEM LIKELY BY THE PRE-DAWN HOURS...DISSIPATING A COUPLE HOURS
AFTER SUNRISE.

NEXT MID-LEVEL SYSTEM WILL BARREL NORTHWARD FROM MONTANA INTO CANADA
EARLY NEXT WEEK. WEATHER IN OUR AREA WILL REMAIN QUIET UNTIL
MONDAY...WHEN SURFACE TROUGH APPROACHES FROM THE WEST. WITH
SOUTHWESTERLY FLOW AT 500 MB SURFACE IMPULSES WILL SPEED
NORTHEASTWARD THROUGH THE REGION...WITH MONDAY NIGHT AND EARLY
TUESDAY BEING THE MOST LIKELY TIME FOR IOWA TO BE AFFECTED.
HOWEVER...THE PRECISE LOCATION/TRACK OF ANY SUCH SURFACE LOW WILL
HAVE A SIGNIFICANT IMPACT ON RESULTING WEATHER. IN ANY EVENT SOME
FORM OF RAIN IS LIKELY MONDAY NIGHT...AND HAVE CONTINUED TO TREND
POPS UPWARD. SOME SEVERE WEATHER IS POSSIBLE WITH THIS SYSTEM...BUT
THIS WILL DEPEND ON EXACTLY WHEN/WHERE SURFACE LOW PRESSURE
DEVELOPS. RAIN SHOULD END BY LATE TUESDAY AS THE TROUGH MOVES EAST
OF THE AREA...WITH QUIET WEATHER THEREAFTER THROUGH WEDNESDAY NIGHT.

&&

.HYDROLOGY...
FLOOD WATCH MARGINAL BUT WITH PRECIP REDEVELOPING OVER SRN IA AND
STILL LIFTING THROUGH ALO CANNOT SEE ANY REASON TO CANCEL
PREMATURELY...ESPECIALLY WITH MINOR FLOODING ALREADY IN PROGRESS.
WILL LET HEADLINE RIDE TIL NATURAL EXPIRATION OR POSSIBLY EXTENSION
IF EVE SHIFT SEES THE NEED AND SRN IA PCPN INTENSIFIES.  FORECAST
RAINFALL AMOUNTS WERE RIGHT ON TARGET WITH MANY LOCATIONS SEEING 1-2
INCHES IN 24 HOUR PERIOD ENDING AT 20Z.  TWO TO NEARLY 2.50 INCHES
HAS FALLEN IN SOME PORTIONS OF SOUTHEAST AND E CENTRAL FORECAST AREA.

&&

.AVIATION...19/12Z
MVFR TO IFR CONDITIONS REMAIN WIDESPREAD THIS MORNING AS UPR LOW
SLOWLY PULLS AWAY FROM IA.  WL SEE VSBYS IMPROVE TODAY WITH CEILINGS
BECOMING MVFR.  EXPECT CLEARING IN WESTERN IA BY THIS AFTERNOON
SPREADING EAST THIS EVENING.  SFC RIDGE WL BE OVER IA TONIGHT WITH
LIGHT WINDS AND MOIST ATMOSPHERE.  EXPECT FOG TO DEVELOP ALONG WITH
LOW CLDS WITH MVFR TO IFR CONDITIONS ONCE AGAIN WIDESPREAD BY SUNDAY
MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...LEE
SHORT TERM/AVIATION...COGIL
Hazardous weather outlook, Apr 19, 4:52 AM CDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
452 AM CDT SAT APR 19 2008

IAZ039-050-074-075-084-086-201000-
BLACK HAWK-TAMA-MARION-MAHASKA-LUCAS-WAPELLO-
452 AM CDT SAT APR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SEVERAL FLOOD WARNINGS REMAIN IN EFFECT FOR THE AREA TODAY. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RENEWED CHANCES FOR THUNDERSTORMS WILL ARRIVE LATE MONDAY INTO TUESDAY.
THERE IS THE POTENTIAL FOR SOME STORMS TO BE STRONG TO SEVERE.

ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS WILL COME TO THE
AREA THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY NEXT WEEK.

IAZ004>007-015>017-023>028-033>038-044>049-057>062-070>073-
081>083-085-092>097-201000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-MONROE-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
452 AM CDT SAT APR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RENEWED CHANCES FOR THUNDERSTORMS WILL ARRIVE LATE MONDAY INTO TUESDAY.
THERE IS THE POTENTIAL FOR SOME STORMS TO BE STRONG TO SEVERE.

ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS WILL COME TO THE
AREA THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY NEXT WEEK.

LEE

In the hours before

Local storm report, Apr 19, 10:51 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1051 AM CDT SAT APR 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     FLOOD            11 S WATERLOO           42.33N 92.32W
04/18/2008                   BLACK HAWK         IA   LAW ENFORCEMENT

            HESS ROAD CLOSED BETWEEN REINBECK RD AND EAGLE RD.

1247 AM     FLOOD            4 SW WATERLOO           42.46N 92.42W
04/19/2008                   BLACK HAWK         IA   LAW ENFORCEMENT

            RANCHERO ROAD CLOSED BETWEEN SERGEANT RD AND DEWITT RD.

1247 AM     FLOOD            3 WSW WATERLOO          42.48N 92.41W
04/19/2008                   BLACK HAWK         IA   LAW ENFORCEMENT

            BLACK HAWK ROAD CLOSED JUST EAST OF CEDAR HEIGHTS RD.

1247 AM     FLOOD            3 E NEW HARTFORD        42.57N 92.55W
04/19/2008                   BLACK HAWK         IA   LAW ENFORCEMENT

            BUTLER ROAD CLOSED JUST SOUTH OF BEAVER VALLEY RD.

1247 AM     FLOOD            4 WNW DUNKERTON         42.60N 92.23W
04/19/2008                   BLACK HAWK         IA   LAW ENFORCEMENT

            BENNINGTON ROAD CLOSED BETWEEN RAYMOND RD AND CRANE CREEK
            RD.

&&

BMOYER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 10:10 PM CDTAreal Flood WarningDMXBlack Hawk, Butler, Grundy, Mahaska, Monroe, Poweshiek and 2 more6 hr
Apr 19, 4:13 AM CDTAreal Flood WarningDMXBlack Hawk, Tama6 hr
Apr 19, 11:49 AM CDTRiver Flood WarningDMXBlack Hawk33 hr

Nearby

River Flood Warnings in Iowa, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.